What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 9:52 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 30, 9:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1052 PM EDT Sun Jun 30 2019
.UPDATE...
Issued at 1050 PM EDT SUN JUN 30 2019
Outflow boundaries in advance of a cold front that has sagged
into northeast KY have effectively brought the front as far south
as the middle of the CWA. Isolated to scattered showers and
thunderstorms remain across he southwest portion of the area. A
weak disturbance should pass south of the area over the next few
hours and bring an end to the convection that has persisted well
past sunset. The intensity of the convection has generally been
decreasing over the past hour, though locally heavy rain is still
possible. As the night progresses, fog will become a concern and
some of the valley fog will likely be dense.
Hourly grids have been updated to reflect recent radar and
satellite trends and the expected fog later on tonight.
UPDATE Issued at 843 PM EDT SUN JUN 30 2019
Hourly grids were updated based on recent observations and radar
and satellite trends. Overall, with the loss of daytime heating,
chances for showers and thunderstorms will diminish over the next
couple of hours. Until then, activity will be most prevalent in
the southwest portion of the CWA and a couple of strong storms
will affect locations in the Cumberland Valley. Following recent
rain, fog will become a concern overnight and it will probably be
dense in areas that received the heavier rainfall.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 430 PM EDT SUN JUN 30 2019
19z sfc analysis shows generally weak high pressure over the
region with even lower pressure to the northeast. A subtle
boundary moving through the area is helping to activate the high
level of instability making for several strong storms - this is
following a band of them that dropped through the southeast parts
of the area over the past couple of hours. Ample sunshine, despite
the storm coverage, have kept temperatures for much of the area
in the 80s - many locations rebounding from temporary rain/storm
cooled low to mid 70s. Dewpoints, meanwhile, remain quite elevated
in the lower 70s most places helping to fuel the instability.
Winds have been generally from the west at 5 to 10 mph this
afternoon except higher with any thunderstorm.
The models are in good agreement aloft through the short term
portion of the forecast. They all depict ridging peaking to the
northwest of the area tonight into Monday with a weak pocket of
energy either trapped amidst the higher heights or slowly
moving through to the east. This ridge maintains itself over the
area Monday night but not immune from some weakness for parts of
Kentucky. Given the general agreement have favored a blended
solution for the starting point of the grids as represented by the
NBM with a strong lean toward the CAMs and radar/satellite trends
in the near term.
Sensible weather will feature an active period of showers and
storms into the early evening before the instability wanes and the
convection starts to dissipate. Depending on where the heavier
rains fall over the next few hours will determine the fog
potential across the area overnight. So far, have favored the
southern portions of the area for this with locally dense patches
expected in the river valleys there. Once the fog and any low
clouds burn off Monday morning, another mostly sunny and warm day
will commence with less in the way of showers and storms around
compared to today with worse instability owing to some warmer mid
level temperatures providing a cap for much of the day and likely
a lack of a sfc based focusing mechanism. Even so, cannot rule
out a rogue storm or two so have not been able to keep it dry.
Likewise, for Monday night any activity dies out early in the
evening and then just some valley fog is expected - locally dense
where any rain occurs on Monday.
Used the NBM as the starting point for all the grids with minimal
adjustments made to the temperatures and dewpoints, though did
build in more of a ridge to valley temperatures split both tonight
and Monday night. As for PoPs, have tweaked them mainly for
diurnal trends - with the CAMs and radar trends a bigger factor in
the near term.
.LONG TERM...(Tuesday through Sunday)
Issued at 405 PM EDT SUN JUN 30 2019
The extended portion of the forecast will begin on Tuesday with the
main upper level flow being across the northern CONUS through the
entire extended. During this time as well, mid level ridging will be
over the southeast CONUS associated with the Bermuda High positioned
in the Gulf of Mexico. This set will produce return flow into the OH
and TN Valleys through the entire extended. Assisting in this
pattern will be a couple of weak subtle shortwaves moving north out
of the Gulf of Mexico and riding over the ridge into Kentucky.
During the extended as well, with the northern stream across the
northern CONUS and into the lower Great Lakes, a couple of stronger
shortwaves will be tracking across the region. Some influence from
this southward into Kentucky is possible later in the extended.
Tuesday will feature return flow with a weaker disturbance tracking
over the ridge and into the area. Thus will highlight the main
convection occurring during the max heating of the day and continuing
into the overnight hours Tuesday night. With surface based CAPE in
the 3000 to 3500 J/KG range, plenty of instability will be
available. For Wednesday and Thursday, a stronger wave tracks north
into the region. Once again, the strongest convection will coincide
with the days max heating keeping a diurnal trend to the storms.
Still, MU CAPE values will be around 3000 J/KG on Wednesday and 2500
J/KG on Thursday. Wednesday's activity will contain a bit more upper
level support in addition to the instability so there may be a few
stronger storms on Wednesday.
By Friday and Saturday, the ridge weakens a bit as a stronger trough
crosses the CONUS and into the Upper Midwest. This will likely
influence thunderstorm potential across eastern Kentucky for Friday
and Saturday. Once again, strong surface heating through the day
with continued return moist flow each day and the influence of a
wave passing into the OH Valley will make for a likely thunderstorm
threat Friday and Saturday in the afternoon and evening.
Thunderstorm strength at this time will depend on the timing of the
passing wave and this is a bit too difficult to pin this far out.
Overall, an active, but typical summer pattern will be in store with
warm and muggy conditions as well under the Bermuda High.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 815 PM EDT SUN JUN 30 2019
Scattered to numerous showers and thunderstorms will affect
the Cumberland Valley region during the first 2 to 3 hours of the
period. For this carried a VCTS at LOZ and SME to begin the
period. Otherwise, thunder chances were too low to include.
Convection is still expected to wane through 2Z to 3Z. Fog is
expected to develop, becoming locally dense in the valleys and
this should affect the TAF sites as all received rain today. Some
of the guidance such as LAMP brings vis down to airport mins for
several of the sites. At this point am not confident in that and
instead opted to introduce MVFR to IFR vis for a few hours between
6Z and about 13Z. The fog and low clouds should dissipate by 14Z
to 15Z, VFR conditions will return. Isolated showers and
thunderstorms are anticipated after 16Z, these chances too low to
include in any TAFs at this time. Outside of thunderstorms, winds
should average less than 10kt.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...GREIF
LONG TERM...SHALLENBERGER
AVIATION...JP
Hazardous weather outlook, Jun 30, 9:30 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1030 PM EDT Sun Jun 30 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020530-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1030 PM EDT Sun Jun 30 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms chances will diminish overnight. However, until
then, a storm or two could produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from Monday through
Saturday, with the best chances late in the week. Daily, the
highest probabilities will occur in the afternoon and evening
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GEOGERIAN/GREIF/JP
In the hours before
Special weather statement, Jun 30, 7:25 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
825 PM EDT Sun Jun 30 2019
KYZ080-085>087-010115-
Whitley-Knox-Bell-Laurel-
825 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...
SOUTHWESTERN BELL...KNOX AND CENTRAL WHITLEY COUNTIES...
At 825 PM EDT, a strong thunderstorm was located over Bertha Station,
or 8 miles northwest of Barbourville, moving southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Barbourville, Julip, Artemus, Fariston, Swan Lake, Moore Hill, Clate,
Birdseye, Verne, Gausdale, North Corbin, King, Jarvis, Louden, Polly
Camp, Clear Creek Springs, Nevisdale, Dixie, Avis and Siler.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3701 8417 3712 8403 3684 8375 3668 8368
3663 8410
TIME...MOT...LOC 0025Z 336DEG 23KT 3692 8401
JPSpecial weather statement, Jun 30, 8:20 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
920 PM EDT Sun Jun 30 2019
KYZ085>087-010200-
Whitley-Knox-Bell-
920 PM EDT Sun Jun 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BELL...
SOUTHWESTERN KNOX AND SOUTHEASTERN WHITLEY COUNTIES...
At 919 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Noetown to Siler to Bon. Movement
was southeast at 25 mph.
Frequent cloud to ground lightning, winds in excess of 30 mph, and
pea size hail are possible with these storms.
Locations impacted include...
Williamsburg, Middlesboro, Julip, Clate, Birdseye, Red Ash, Verne,
Gausdale, King, Louden, Pruden, Polly Camp, Binghamtown, Clear Creek
Springs, Nevisdale, Bon, Dixie, Siler, Frakes and Permon.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8418 3659 8419 3678 8421 3682 8396
3673 8371 3660 8367 3658 8369
TIME...MOT...LOC 0119Z 332DEG 20KT 3666 8378 3669 8397 3671 8417
JPSpecial weather statement, Jun 30, 8:57 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
957 PM EDT Sun Jun 30 2019
KYZ083-084-010230-
McCreary-Wayne-
957 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 957 PM EDT, a strong thunderstorm was located over Blue Heron, or
7 miles southwest of Whitley City, moving south at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Great Meadows Campsites, Pine Knot, Strunk,
Co-Operative, Stearns and Winfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8478 3665 8482 3678 8454 3660 8427
3659 8428
TIME...MOT...LOC 0157Z 341DEG 11KT 3665 8458
JPLocal storm report, Jun 30, 10:58 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1158 PM EDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG LILY 37.02N 84.08W
06/30/2019 LAUREL KY EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN.
&&
ARLocal storm report, Jun 30, 10:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1159 PM EDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG FARISTON 37.07N 84.06W
06/30/2019 LAUREL KY EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN.
&&
ARLocal storm report, Jun 30, 11:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1202 AM EDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM FLASH FLOOD LONDON 37.13N 84.08W
06/30/2019 LAUREL KY EMERGENCY MNGR
THE LAUREL COUNTY DEPUTY EM REPORTED THAT 6 TO 12 INCHES
OF WATER WAS OBSERVED FLOWING ACROSS THE FOLLOWING ROADS
IN AND AROUND LONDON...DAISY DRIVE, SASSER SCHOOL ROAD,
THE 800 BLOCK OF SASSER RD, TOBACCO ROAD OFF OF 4TH
STREET, HWY 229 AT THE RAILROAD CROSSING, AND EAST
HIGHWAY 80 HALF A MILE UP HWY 192 AROUND MURIAL LANE.
&&
AR